OR WAIT null SECS
The worried parents of an 8-year-old girl bring her to your office late Friday afternoon for evaluation of a generalized, rapidly progressive, blistering eruption that started 24 hours earlier.
Generalized, blistering eruptions on the patient's legs have progressed rapidly in 24 hours.
The worried parents of an 8-year-old girl bring her to your office late Friday afternoon for evaluation of a generalized, rapidly progressive, blistering eruption that started 24 hours earlier. She is afebrile, itchy, and uncomfortable, but still eating and drinking well. She had a sore throat and positive strep screen 2 days ago that is improving on an oral antibiotic.
Erythema multiforme (EM) is an acute, self-limited skin condition associated with certain antigenic stimuli, most commonly medications and infections. It probably represents a variant of a type IV hypersensitivity reaction, and repeat or persistent exposure to the antigenic stimulus may lead to recurrence of the disease.1 With EM, patients develop skin and limited mucous membrane involvement that must be distinguished from Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysys (TEN) with severe widespread mucous membrane ulceration.
The destruction of epithelial cells in EM appears to be the result of cell-mediated immunity in response to specific triggers. Macrophages and CD8 T cells infiltrate the epidermis early in the disease, with an increased density of CD4 T cells in the dermis.1,2 These cells release cytokines that mediate an inflammatory reaction resulting in apoptosis of epithelial cells.
Many etiologic factors have been reported to cause EM. Infections, particularly with herpes simplex virus and Mycoplasma species, are common triggers for EM in children and young adults.1 However, many other viral, bacterial, fungal, and parasitic agents can trigger EM. Notable virus-drug interactions include Epstein-Barr virus (EBV) infection treated with amoxicillin3 or cytomegalovirus infection treated with terbinafine.4
Indeed, a large number of the reported cases of EM are due to medication use.5 Sulfonamides appear to be the most common trigger, although anticonvulsants, antituberculoid agents, penicillins, tetracyclines, macrolides, and nonsteroidal anti-inflammatory drugs are also known offenders.
Erythema multiforme occurs most commonly in young males with a male-to-female ratio of 2:1. The condition is uncommon in adults aged over 50 years and children aged younger than 3 years. Certain conditions increase the risk of developing EM. These include inflammatory bowel disease; HIV infection; bone marrow transplantation; graft-versus-host disease; systemic lupus erythematous; and exposure to corticosteroids, radiation, or chemotherapy.5
In EM, patients may experience mild prodromal symptoms of an upper respiratory tract infection followed by the abrupt onset of a rash within 3 days that begins symmetrically on acral sites and spreads centripetally. Involvement of a single mucous membrane, particularly the mouth, may develop in up to half of patients.
The skin lesions of EM have a characteristic target appearance. They typically begin as red to violaceous macules and papules that expand and subsequently develop central necrotic vesicles and bullae within 1 to 2 days. The center is surrounded by an intermediate ring of pallor and edema, and the advancing border is usually red to violaceous, thereby forming the typical target lesion with concentric rings. The lesions may coalesce or form arcuate plaques.
Skin conditions that have a presentation similar to EM include SJS, TEN, and staphylococcal scalded skin syndrome (SSSS). Contact dermatitis, bullous pemphigoid, and paraneoplastic pemphigus should also be considered when evaluating a patient with suspected EM, as well as urticarial vasculitis, serum sickness, meningococcemia, lichen planus, and granuloma annulare. The relative sparing of the mucous membranes helps to exclude SJS/TEN and lack of a Nikolsky sign is against SSSS and SJS/TEN.2
The diagnosis of EM can usually be made clinically because no laboratory studies allow for definitive diagnosis. Histological analysis of a skin biopsy may be used to eliminate competing diagnoses. In EM, the dermoepidermal junction demonstrates a rich lymphocytic infiltrate with dyskeratosis of basal keratinocytes and epidermal necrosis or subepidermal blisters.6 Unfortunately, these histologic findings may also be found in SJS/TEN and other blistering drug reactions.
Treatment for EM usually revolves around supportive care, with local skin care, analgesics, and antihistamines serving as important components of management. Triggering infections should be treated after appropriate serologic tests and cultures have been performed. Potentially offending medications should be withdrawn immediately. In severe cases, fluid and electrolyte imbalances should be treated similar to burn patients. Patients with significant mucous membrane involvement that interferes with adequate oral fluid intake or passing urine should be hospitalized until symptoms subside. For patients with eye involvement, it may be helpful to use lubricants and ocular antibiotic solutions.
In children with severe EM, a 2- to 3-week tapering course of systemic steroids starting at 0.5 to 1.0 mg/kg/day may result in resolution of mucocutaneous erosions and other symptoms within 3 to 5 days. Medications shown to improve the outcome of EM include cyclosporine, cyclophosphamide, dapsone, azathioprine, cimetidine, immunoglobulin, and plasmapheresis. Acyclovir may shorten the duration of symptoms in EM associated with herpes simplex virus infection, accelerate the resolution of skin lesions, and prevent complications or recurrences of herpes-associated EM.7
Although our patient was afebrile and still taking fluids well, the progression of widespread target lesions with extensive blistering prompted treatment with oral steroids. Within 24 hours, she stopped developing new lesions and 2 days later many of her blisters were flattening and healing. She returned to school the following week. Interestingly, titers for EBV were positive for acute infection.
1. Sokumbi O, Wetter DA. Clinical features, diagnosis, and treatment of erythema multiforme: a review for the practicing dermatologist. Int J Dermatol. 2012;51(8):889-902.
2. Samin F, Auluck A, Zed C, Williams PM. Erythema multiforme: a review of epidemiology, pathogenesis, clinical features, and treatment. Dent Clin North Am. 2013;57(4):583-596.
3. Gonzáles-Delgado P, Blanes M, Soriano V, Montoro D, Loeda C, Niveiro E. Erythema multiforme to amoxicillin with concurrent infection by Epstein-Barr virus. Allergol Immunopathol (Madr). 2006;34(2):76-78.
4. Carducci M, Latini A, Acierno F, Amantea A, Capitanio B, Santucci B. Erythema multiforme during cytomegalovirus infection and oral therapy with terbinafine: a virus-drug interaction. J Eur Acad Dermatol Venereol. 2004;18(2):201-203.
5. Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: a critical review of characteristics, diagnostic criteria, and causes. J Am Acad Dermatol. 1983;8(6):763-775.
6. Rzany B, Hering O, Mockenhaupt M, et al. Histopathological and epidemiological characteristics of patients with erythema exudativum multiforme major, Stevens-Johnson syndrome and toxic epidermal necrolysis. Br J Dermatol. 1996;135(1):6-11.
7. Schofield JK, Tatnall FM, Leigh IM. Recurrent erythema multiforme: clinical features and treatment in a large series of patients. Br J Dermatol. 1993;128(5):542-545.
Mr Khalifian is a fourth-year medical student at Johns Hopkins University School of Medicine, Baltimore, Maryland. Dr Cohen, section editor for Dermcase, is professor of pediatrics and dermatology, Johns Hopkins University School of Medicine, Baltimore. The author and section editor have nothing to disclose in regard to affiliations with or financial interests in any organizations that may have an interest in any part of this article. Vignettes are based on real cases that have been modified to allow the author and section editor to focus on key teaching points. Images also may be edited or substituted for teaching purposes.